Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

May 16, 1999Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 7:53 PM CDT for Dickinson County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 7:53 PM CDT (00:53 UTC)
Expired
May 16, 1999, 8:15 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dickinson County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 170055 RRA
SVRFSD
IAC059-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 815 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF TERRIL...OR ABOUT 6 MILES EAST
  OF MILFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUPERIOR...TERRIL AROUND 800 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN MAY 16 1999

PLENTY GOING ON IN THE SHORT TERM. SFC BNDRY HAS STRETCHED TO NR
KMWM TO ARND KSUX BY MID AFTN. 18Z GOES CAPES ARE AROUND 2000 J/KG
WITH LIS STILL ARND -6 IN THE KSUX AREA. THIS FACT COUPLED WITH
FUNNEL CLD REPORTS RECENTLY IN MURRAY CNTY MINNESOTA...WHERE SOME
DAYTIME HTG WAS REALIZED SHOW HOW UNSTABLE THINGS ARE. THESE ARE NOT
COLD AIR FUNNELS. SFC PLOTS SHOW QUITE A CYCLONIC SPIN OVR SERN QUAD
OF CWA. DECIDED TO GO AHD AND KEEP TOR WATCH IN FOR KSUX AREA ERLY
THIS EVENING UNTIL BNDRY PASSES FURTHER SOUTH.

OTHERWISE...AVN AND ETA SOLNS ARE ABOUT SIX HRS FASTER THAN THE
NGM...AND THESE SOLNS WERE FOLLOWED JUDGING FM CRNT MESOSCALE
FEATURES. HOWEVER...UNTIL FINAL UPPER AIR TROF MOVES THRU THE NRN
PLAINS TNGT...CWA RUNS THE RISK OF SHWRS AND TSTMS WITH INCREASING
CHCS HEADING EAST AND SOUTHEAST. REALLY RESEMBLES SOMEWHAT OF AN
OVERRUNING SITUATION TNGT WITH SWRLY FLOW ALOFT...AMPLE MSTR...
DIFFERENCE BEING PLENTY OF COLD AIR ALOFT.

SYSTEM BEGINS TO EJECT FAR ENUF EAST ON MONDAY TO DECR THE CLDS OVR
MUCH OF THE CWA...BUT STILL SOME SCT SHWRS MAY LINGER OVR ERN
SECTIONS IN THE MRNG. BY MON NIGHT AND TUESDAY...PARTLY CLDY SKIES
SHOULD RETURN. CNCRND ABOUT AREAS OF FOG MON NIGHT OVR ERN PTNS WITH
LIGHT WINDS AND RESIDUAL SFC MSTR. WNDS SHOULD REALLY INCR OVR THE
JAMES VALLEY IN THE SOUTH ON TUESDAY AS LOW PRES DVLPS OVR HIGH
PLAINS.

.FSD...NONE.
FUHS

In the hours before

Local storm report, May 16, 5:32 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 SW CORRECTIONVILLE      IA    1 INCH HAIL
05/16/99   WOODBURY

0348 PM    DANBURY                   IA    .75 INCH HAIL
05/16/99   WOODBURY

0413 PM    WASHTA                    IA    1 INCH HAIL
05/16/99   CHEROKEE

0430 PM    CHEROKEE                  IA    1 INCH HAIL
05/16/99   CHEROKEE

0445 PM    2 S CALUMET               IA    1.75 INCH HAIL
05/16/99   CHEROKEE
Local storm report, May 16, 5:32 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 SW CORRECTIONVILLE      IA    1 INCH HAIL
05/16/99   WOODBURY

0348 PM    DANBURY                   IA    .75 INCH HAIL
05/16/99   WOODBURY

0413 PM    WASHTA                    IA    1 INCH HAIL
05/16/99   CHEROKEE

0430 PM    CHEROKEE                  IA    1 INCH HAIL
05/16/99   CHEROKEE

0445 PM    2 S CALUMET               IA    1.75 INCH HAIL
05/16/99   CHEROKEE
Local storm report, May 16, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    MERIDEN                   IA    1.75 INCH HAIL
05/16/99   CHEROKEE

0440 PM    LARRABEE                  IA    1.75 INCH HAIL
05/16/99   CHEROKEE

0517 PM    WASHTA                    IA    1 INCH HAIL
05/16/99   CHEROKEE

0519 PM    MILFORD                   IA    .75 INCH HAIL
05/16/99   DICKINSON

0540 PM    4 SW SPIRIT LAKE          IA    1 INCH HAIL
05/16/99   DICKINSON
Local storm report, May 16, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    MERIDEN                   IA    1.75 INCH HAIL
05/16/99   CHEROKEE

0440 PM    LARRABEE                  IA    1.75 INCH HAIL
05/16/99   CHEROKEE

0517 PM    WASHTA                    IA    1 INCH HAIL
05/16/99   CHEROKEE

0519 PM    MILFORD                   IA    .75 INCH HAIL
05/16/99   DICKINSON

0540 PM    4 SW SPIRIT LAKE          IA    1 INCH HAIL
05/16/99   DICKINSON
Special weather statement, May 16, 7:26 PM CDT, 27 minutes before
IAZ021-022-031-032-170055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 16 1999

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHWEST IOWA...

TORNADO WATCH NUMBER 272 ISSUED LATE THIS AFTERNOON...HAS BEEN
CANCELLED FOR WOODBURY...IDA...CHEROKEE AND BUENA VISTA COUNTIES.

THUNDERSTORMS HAVE WEAKENED CONSIDERABLY DURING THE PAST HOUR. THE
ACTIVITY IS ALSO SLOWLY MOVING TO THE EAST.

FUHS
Special weather statement, May 16, 7:26 PM CDT, 27 minutes before
IAZ021-022-031-032-170055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 16 1999

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHWEST IOWA...

TORNADO WATCH NUMBER 272 ISSUED LATE THIS AFTERNOON...HAS BEEN
CANCELLED FOR WOODBURY...IDA...CHEROKEE AND BUENA VISTA COUNTIES.

THUNDERSTORMS HAVE WEAKENED CONSIDERABLY DURING THE PAST HOUR. THE
ACTIVITY IS ALSO SLOWLY MOVING TO THE EAST.

FUHS

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.